Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 187, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 4, 2024, 6:19 PM EDT for Mercer County, Middlesex County, Somerset County, New Jersey. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2024, 6:19 PM EDT (22:19 UTC)
- Expired
- Aug 4, 2024, 6:42 PM EDT
- In force
- 23 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mercer County, NJ, Middlesex County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 50 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
The text
As transmitted.
285
WUUS51 KPHI 042219
SVRPHI
NJC021-023-035-042300-
/O.NEW.KPHI.SV.W.0187.240804T2219Z-240804T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
619 PM EDT Sun Aug 4 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Mercer County in central New Jersey...
Southwestern Somerset County in northern New Jersey...
Southwestern Middlesex County in northern New Jersey...
* Until 700 PM EDT.
* At 619 PM EDT, a severe thunderstorm was located over Skillman, or
11 miles southwest of Somerville, moving south at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Trenton, South Brunswick, Ewing, Princeton, Hightstown, Cranbury,
Pennington, Hopewell, Rocky Hill, Skillman, Princeton Meadows,
Windsor, Kingston, Plainsboro Center, Belle Mead, Clearbrook Park,
Edinburg, White Horse, Twin Rivers, and Kendall Park.
This includes the following highways...
New Jersey Turnpike near exit 8A.
Interstate 195 in New Jersey between mile markers 0 and 5.
Interstate 295 in New Jersey between mile markers 60 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 7449 4017 7473 4019 7476 4038 7482
4039 7480 4041 7481 4042 7480 4043 7475
4047 7477 4052 7462 4027 7443
TIME...MOT...LOC 2219Z 338DEG 10KT 4042 7469
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich2 follow-up statements
578
WWUS51 KPHI 042238
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
638 PM EDT Sun Aug 4 2024
NJC035-042248-
/O.CAN.KPHI.SV.W.0187.000000T0000Z-240804T2300Z/
Somerset NJ-
638 PM EDT Sun Aug 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SOMERSET COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4022 7456 4017 7473 4019 7476 4022 7477
4036 7477 4039 7467 4039 7463 4037 7461
4040 7459 4042 7458 4043 7456 4027 7443
TIME...MOT...LOC 2238Z 331DEG 14KT 4034 7462
$$
NJC021-023-042300-
/O.CON.KPHI.SV.W.0187.000000T0000Z-240804T2300Z/
Mercer NJ-Middlesex NJ-
638 PM EDT Sun Aug 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR MERCER AND SOUTHWESTERN MIDDLESEX COUNTIES...
At 638 PM EDT, a severe thunderstorm was located over Plainsboro
Center, or 10 miles northeast of Trenton, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Trenton, South Brunswick, Ewing, Princeton, Hightstown, Cranbury,
Edinburg, White Horse, Princeton Meadows, Windsor, Kingston, Twin
Rivers, Kendall Park, Mercerville-Hamilton Square, Plainsboro Center,
Lawrenceville, Clearbrook Park, Dayton, Princeton Junction, and
Princeton North.
This includes the following highways...
New Jersey Turnpike near exit 8A.
Interstate 195 in New Jersey between mile markers 0 and 5.
Interstate 295 in New Jersey between mile markers 60 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4022 7456 4017 7473 4019 7476 4022 7477
4036 7477 4039 7467 4039 7463 4037 7461
4040 7459 4042 7458 4043 7456 4027 7443
TIME...MOT...LOC 2238Z 331DEG 14KT 4034 7462
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich097
WWUS51 KPHI 042242
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
642 PM EDT Sun Aug 4 2024
NJC021-023-042252-
/O.CAN.KPHI.SV.W.0187.000000T0000Z-240804T2300Z/
Mercer NJ-Middlesex NJ-
642 PM EDT Sun Aug 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR MERCER AND SOUTHWESTERN
MIDDLESEX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4022 7456 4017 7473 4019 7476 4022 7477
4036 7477 4039 7467 4039 7463 4037 7461
4040 7459 4042 7458 4043 7456 4027 7443
TIME...MOT...LOC 2240Z 338DEG 10KT 4033 7461
$$
HoeflichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:32 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 4, 3:32 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 332 PM EDT Sun Aug 4 2024 .SYNOPSIS... A cold front crosses through the region this evening, and then high pressure builds into the region from the north and west on Monday. Another cold front crosses the region Tuesday night, then stalls over the Mid-Atlantic. What is currently Tropical Storm Debby will gradually lift north towards the Mid-Atlantic by the end of the week into next weekend. && .NEAR TERM /THROUGH MONDAY/... Trough continues to make slow progress eastward. Have had scattered showers and some thunderstorms develop already. These storms are expected to increase in coverage, primarily along and east of the fall line, through early this evening. Still looks like any activity early this afternoon will be scattered, while there remains potential for a final line of storms to cross through the region in the late afternoon and early evening. Persistent cloud cover is limiting the instability. Primary concerns are heavy rain and lightning. Still remains some potential for downburst/straight line winds, especially north of the 195 corridor, but the severe wind threat is considerably lower today as compared to Saturday. Trough and surface front should progress off shore by mid to late evening, resulting in a brief reprieve of rain chances. Main concern overnight is the potential for fog. Dry air advection will likely lag several hours behind the front, thus dew points overnight will remain quite high. Additionally, weak mid level subsidence should develop which promotes fog development. That being said, a slight westerly low level flow may limit the coverage and how dense fog will get. For Monday, should have a brief reprieve of any rain chances as a weak surface high builds in. There will be plenty of heating (high temperatures should range from the mid 80s to lower 90s), but dew points are expected to fall slightly as we get towards peak heating of the day. Consequently, looks like we should fall short of heat advisory criteria. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... Any showers during the day should taper off by early Monday night, with only a slight chance of a shower or storm lingering north and west. Otherwise, skies should clear under light winds with lows generally in the 70s. However, moisture advection will be occurring, so it will feel quite warm and muggy especially within the urban corridor. On Tuesday, a cold front with an upper trough approaches from the north and west. Southerly winds ahead of the front will aid into tropical moisture streaming northward from the tropics, resulting in PWATs in excess of 2 inches during Tuesday afternoon and evening. Showers and thunderstorms will develop ahead of that cold front starting mid-late afternoon on Tuesday and continue through Tuesday night. Considering forecast point soundings, this isn't really screaming a severe event, however with such a high moisture loaded atmosphere, any strong storm will be capable to promote localized strong downbursts and damaging winds gusts. As a result, the Storm Prediction Center has outlooked the majority of our forecast area in a Marginal Risk (Level 1/5) for severe weather, except for southern Delaware and the Eastern Shore of Maryland which lies in just a general thunder risk. In addition, given the potential tropical downpours leading to increased rainfall efficiency, flash flooding will be possible across the region Tuesday night. The Weather Prediction Center has placed much of the area in a Slight Risk (Level 2 out of 4) for Excessive Rainfall. Continued to mention the potential for heavy rain late Tuesday into Tuesday night. Current forecast is for 1 to 2 inches of rain for this period. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The cold front should work its way through the area by Wednesday morning before stalling and becoming a stationary boundary over the Mid-Atlantic. Thereafter, our attention turns to what is currently Tropical Storm Debby over the southeastern US. The forecast is still highly dependent on how the high pressure to our north and how Debby interact. Model to model run consistency continues to remain persistent that there will not be any significant upper level steering current. Given this, it is likely Debby will meander around the Southeast US for a few days before finally getting a nudge northward. So, while it is still not certain there will be direct impacts from Debby itself, there at least will be some tropical moisture and potentially several waves of precipitation through the long term period. For this reason, have continued to mention chance to likely PoPs (40-70%) areawide for Wednesday through Saturday. A better indication on specific impacts and the evolution of Debby is likely to occur early next week once more information becomes available. Temperatures during the period will generally be below normal with potentially some dry weather returning by Sunday. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through this evening...Scattered showers and storms will continue through about 00Z across the region. Most of the activity is likely to be east of KRDG and KABE. Expect temporary visibility and ceiling restrictions when these showers and storms move over a TAF site. SW winds 10 kts or less. Moderate confidence. Tonight...Starting VFR. However, patchy fog development is possible, especially at more rural TAF sites after 06Z. For now have only mentioned at the lowest MVFR visibility restrictions as low level flow and evening clouds may limit coverage, but will be watching carefully to see if any IFR conditions develop. Light and variable winds, though direction should generally favor westerly. Moderate confidence overall, low confidence in fog development. Monday...Once morning fog dissipates, VFR conditions with SW and W winds 5 to 10 kt. High confidence. Outlook... Monday night through Tuesday...VFR with a chance for showers and thunderstorms on Tuesday afternoon. Tuesday night through Friday...Generally VFR with periods of Sub-VFR conditions likely. Several rounds of showers and thunderstorms are expected. && .MARINE... Winds and seas are expected to remain below SCA criteria through the day on Monday. However, seas close to 5 ft are possible further away from the coast. Outlook... Monday night...Winds up to 20 kt and seas around 4 feet. Seas further offshore may occasionally build to around 5 feet, but no marine headlines are expected at this time. Tuesday through Thursday night...No marine headlines expected. Winds generally between 10-20 kt with seas around 3-4 feet. Friday...SCA conditions possible. Occasional wind gusts around 25 kt with seas around 3-4 feet. Rip Currents... A new moon occurs. South winds will generally average 10 to 15 mph along with 2 to 3 ft breaking waves. There is a MODERATE risk for the development of dangerous rip currents for the Jersey Shore and the Delaware Beaches. On Monday, there may be a lingering Moderate risk for the central and southern New Jersey shore, but for the northern New Jersey shore and the Delaware Beaches, rip current risk should be a bit lower. For specific beach forecasts, visit weather.gov/beach/phi && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...DeSilva/MPS NEAR TERM...Johnson SHORT TERM...DeSilva/MPS LONG TERM...DeSilva AVIATION...DeSilva/Johnson MARINE...DeSilva/Johnson
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:11 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cape May, Cumberland, Gloucester, Salem | 64 min |
| Aug 3, 8:44 PM EDT | Special Marine Warning | PHI | 61 min | |
| Aug 3, 8:59 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester, Ocean | 61 min |
| Aug 3, 9:41 PM EDT | Special Marine Warning | PHI | 64 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.